Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 236, NWS Cleveland, OH

August 1, 2008Erie County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 1, 2008, 11:59 PM EDT for Erie County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2008, 11:59 PM EDT (03:59 UTC)
Expired
Aug 2, 2008, 12:44 AM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, OH

The radar

The Cleveland radar (KCLE), 67 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 020359
SVRCLE
OHC043-020500-
/O.NEW.KCLE.SV.W.0236.080802T0359Z-080802T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1159 PM EDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 100 AM EDT

* AT 1155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF SANDUSKY...AND MOVING SOUTHEAST AT 32 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASTALIA AND MILAN

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4159 8267 4158 8270 4149 8268 4142 8258
      4139 8249 4144 8234 4129 8234 4129 8283
      4142 8284 4144 8291 4148 8282 4146 8277
      4147 8269 4156 8269 4160 8274 4162 8272
      4163 8268
TIME...MOT...LOC 0359Z 295DEG 27KT 4148 8277

$$

KING
2 follow-up statements
000 
WWUS51 KCLE 020430
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1230 AM EDT SAT AUG 2 2008

OHC043-020500-
/O.CON.KCLE.SV.W.0236.000000T0000Z-080802T0500Z/
ERIE OH-
1231 AM EDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR ERIE COUNTY IN NORTH CENTRAL OHIO...

AT 1228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HURON...OR ABOUT 10 MILES NORTHEAST OF NORWALK...MOVING
SOUTHEAST AT 31 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BERLIN
HEIGHTS

LAT...LON 4159 8267 4158 8270 4149 8268 4142 8258
      4139 8249 4144 8234 4129 8234 4129 8283
      4142 8284 4144 8291 4148 8282 4146 8277
      4147 8269 4156 8269 4160 8274 4162 8272
      4163 8268
TIME...MOT...LOC 0431Z 293DEG 27KT 4136 8250

$$

MITCHELL
000 
WWUS51 KCLE 020444
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1244 AM EDT SAT AUG 2 2008

OHC043-020453-
/O.CAN.KCLE.SV.W.0236.000000T0000Z-080802T0500Z/
ERIE OH-
1243 AM EDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IN NORTH CENTRAL
OHIO IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED.

LAT...LON 4159 8267 4158 8270 4149 8268 4142 8258
      4139 8249 4144 8234 4129 8234 4129 8283
      4142 8284 4144 8291 4148 8282 4146 8277
      4147 8269 4156 8269 4160 8274 4162 8272
      4163 8268
TIME...MOT...LOC 0443Z 294DEG 33KT 4131 8236

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:28 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 9:28 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT FRI AUG 1 2008

.SYNOPSIS...
UPPER LEVEL TROUGH WILL MOVE ACROSS LAKE ERIE TONIGHT AND INTERACT WITH
A STATIONARY BOUNDARY THAT IS LOCATED OVER NORTHERN OHIO. SURFACE
HIGH PRESSURE WILL BUILD ACROSS THE REGION IN THE WAKE OF A COLD
FRONT THAT WILL MOVE INTO PENNSYLVANIA BY SATURDAY AFTERNOON. THIS
AREA OF HIGH PRESSURE WILL THEN SLIDE EASTWARD AND OFF THE
ATLANTIC COAST ON MONDAY AS THE NEXT STORM SYSTEM TAKES SHAPE
ACROSS THE UPPER GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NOW THAT THE TSRA OVER THE SWRN PORTION OF THE FORECAST AREA
HAVE PUSHED SOUTH OF THE AREA CAN CONCENTRATE ON THE STORMS MOVING
ACROSS LAKE ERIE.  CURRENTLY WEAK LOW NOW BETWEEN DTW AND TOL WITH
COLD FRONT EXTENDING WEST INTO SRN IOWA. WARM FRONT FROM THE LOW
OVER LAKE ERIE NORTH OF ERIE PA. SHOWERS AND TSRA MOVING ACROSS
LAKE ERIE AND LOWER MICHIGAN WILL BEGIN TO MOVE ACROSS HE EASTERN
HALF OF THE AREA OVERNIGHT.

STATIONARY BOUNDARY STILL LOOKS TO BE NEAR A FKL TO MNN TO FWA
LINE. STARTING TO BREAK THE CAP ACROSS NORTHWESTERN OHIO AND
EXPECT TO SEE SOME SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
WESTERN CWA THROUGH THE EVENING. CAPE VALUES ARE RUNNING BETWEEN
1500 AND 2000 ACROSS THIS AREA WITH THE SHEAR EXPECTED TO IMPROVE
AS THE SHORT WAVE OVER THE UPPER LAKES APPROACHES. WILL HAVE TO
WATCH THE EVOLUTION OF A POTENTIAL MCS OVER MICHIGAN TONIGHT AS IT
ROLLS ACROSS LAKE ERIE TO THE NORTH OF THE STATIONARY BOUNDARY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE MAIN THREAT LIKELY STRONG
WINDS. HOWEVER LARGE HAIL MAY BE POSSIBLE WITH THE EVENING
THUNDERSTORMS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
COOLER AND DRIER IN THE WAKE OF THE SHORT WAVE ENERGY FOR
SATURDAY INTO SUNDAY. STILL MAY SEE SOME LINGERING
SHOWERS/THUNDERSTORMS FOR THE NORTHEASTERN CWA ON SATURDAY BUT
SHOULD BE WELL EAST BY SUNDAY. DRIER AIR SATURDAY NIGHT AND SUNDAY
NIGHT WILL ALLOW FOR SOME COOL TEMPERATURES WITH MID 50S FOR SEVERAL
LOCATIONS.

MOISTURE LEVELS WILL ONCE AGAIN INCREASE AS SURFACE HIGH PRESSURE
SLIDES EASTWARD LATE MONDAY INTO TUESDAY. THIS WILL ALLOW FOR THE
RETURN OF THUNDERSTORM CHANCES MONDAY NIGHT THAT WILL CONTINUE
INTO TUESDAY NIGHT AHEAD OF THE NEXT STORM SYSTEM THAT WILL MOVE
OVER THE REGION.

TEMPERATURES WILL BE PLEASANT SATURDAY AND SUNDAY WITH HIGHS IN
THE LOWER TO MIDDLE 80S. WARMER FOR MONDAY AND TUESDAY AS
SOUTHWESTERLY WINDS RETURN. HIGHS WILL APPROACH 90 DEGREES ON
MONDAY WITH UPPER 80S TO MIDDLE 90S COMMON ON TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE GFS AND ECMWF ARE RATHER SIMILAR DURING THE PERIOD IN LOWERING
HEIGHTS ACROSS THE EASTERN STATES AND CARVING OUT A LARGE DEEP
UNSEASONABLY COOL UPPER TROUGH OVER ONTARIO AND THE UPPER LAKES
THROUGH THE PERIOD. TEMPERATURES WILL COOL THROUGH THE PERIOD WITH
THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND AGAIN
TOWARD NEXT WEEKEND.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
LATE AFTERNOON/EARLY EVENING CONVECTION WEAKENING AND MOVING OUT
OF THE AREA ALTHOUGH AIRMASS CONTINUES UNSTABLE WITH LIS OF -3 TO
-4. AT THE SURFACE...LOW PRESSURE IS OVER SERN LOWER MI WITH A
WEAK TROF/COLD FRONT SOUTHWEST INTO NWRN OHIO. THIS TROF/FRONT
WILL PUSH THROUGH THE AREA OVERNIGHT REACHING THE KCLE AREA BY 06Z
AND KYNG BY 12Z. AT THE SAME TIME AN UPPER TORF WILL BE DIGGING
INTO THE EASTERN GREAT LAKES. ENERGY ALOFT ASSOCIATED WITH THE
TROF IS EXPECTED TO MOVE ACROSS THE AREA. WILL BEGIN THE FORECAST
VFR AND DRY BUT FOR THE OVERNIGHT HOURS WILL NEED TO BRING BACK A
CHANCE OF SHOWERS AND TSTMS. FOR NOW WILL GO WITH VCTS AND VCSH
MOST AREAS AFTER 04Z-06Z UNTIL ELEMENTS CAN BE TIMED BETTER.
EXPECT VFR CONDITIONS ON SATURDAY WITH SUBSIDENCE AND HIGH
PRESSURE MOVING IN. MORE MOISTURE EAST SO COULD SEE A FEW HOURS OF
BKN CIGS AROUND 5KFT.

OUTLOOK...EXPECT PRIMARILY VFR SAT NIGHT THROUGH MONDAY. MVFR
CONDITIONS CAN BE EXPECTED TUE AND WED FROM SCATTERED
THUNDERSTORMS.  EXPECT IMPROVING CONDITIONS WEDNESDAY.

&&

.MARINE...
LOW PRESSURE MOVING EAST FROM NEAR CHICAGO WILL TAKE A THE
STATIONARY BOUNDARY FROM JUST SOUTH OF THE LAKE NORTHWARD AS A WARM
FRONT.  THE LOW WILL PASS ACROSS NORTHERN OHIO WITH THE SYSTEM EAST
OF THE AREA FOR SATURDAY.  THIS WILL RESULT IN VARIABLE WINDS OVER
THE NEXT 12 HOURS AND WINDS/WAVES DEPENDENT UPON THUNDERSTORM
ACTIVITY.  SOME OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE.  A
WEAKER SECONDARY TROUGH WILL SWING ACROSS THE EASTERN LAKES SATURDAY
FOLLOWED BY HIGH PRESSURE BUILDING INTO THE OHIO VALLEY.  SO
NORTH-NORTHWEST FLOW WILL RELAX GOING INTO THE WEEKEND. WAVES
GETTING NEAR 4 FOOT SATURDAY AFTERNOON EAST HALF.  HIGH OVERHEAD
SUNDAY AND EAST OF THE LAKE MONDAY WITH THE LAKE CALM.  NEXT COLD
FRONTAL PASSAGE FOR WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...DJB/MULLEN
SHORT TERM...MULLEN
LONG TERM...REL
AVIATION...TK
MARINE...OUDEMAN
Hazardous weather outlook, Aug 1, 3:26 PM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT FRI AUG 1 2008

LEZ061-142>149-162>169-OHZ009>014-019>023-029>033-038-047-089-
PAZ001>003-021930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
326 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS DEVELOPING ACROSS MICHIGAN MAY DEVELOP INTO A LARGE
CLUSTER OF THUNDERSTORMS LATER THIS EVENING AND MOVE ACROSS LAKE
ERIE INTO NORTHERN OHIO. STRONG DAMAGING WINDS WILL BE POSSIBLE
WITH THIS AREA OF THUNDERSTORMS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ003-006>008-017-018-027-028-036-037-021930-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-
MORROW-
326 PM EDT FRI AUG 1 2008

...SEVERE THUNDERSTORM WATCH 787 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWESTERN OHIO NEAR
A STATIONARY FRONT THAT STRETCHES FROM MARION TO FORT WAYNE. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A SECOND ROUND
OF THUNDERSTORMS WILL MOVE TOWARDS NORTHERN OHIO FROM MICHIGAN
LATER TONIGHT WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:46 PM EDTSpecial Marine WarningCLE89 min
Aug 1, 10:27 PM EDTSpecial Marine WarningCLE93 min
Aug 1, 10:35 PM EDTSevere Thunderstorm WarningCLELake24 min
Aug 1, 11:03 PM EDTSpecial Marine WarningCLE99 min
Aug 1, 11:14 PM EDTSpecial Marine WarningCLE81 min
Aug 1, 11:20 PM EDTSpecial Marine WarningCLE74 min
Aug 1, 11:39 PM EDTSevere Thunderstorm WarningCLEOttawa36 min
Aug 1, 11:50 PM EDTSevere Thunderstorm WarningCLECuyahoga55 min
Aug 2, 12:29 AM EDTSevere Thunderstorm WarningCLEGeauga46 min
Aug 2, 12:49 AM EDTSevere Thunderstorm WarningCLETrumbull56 min
Aug 2, 2:51 AM EDTSpecial Marine WarningCLE54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.